Strong Wind, East Slopes Northern Cascades
- When
- August 26, 10:30 AM PST to 11:30 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- Park/Forest Service
A strong wind gust measured at 40 MPH resulted in downed power lines with power out to the whole community of Stehekin.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong wind gust measured at 40 MPH resulted in downed power lines with power out to the whole community of Stehekin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 26, 10:05 AM PST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1105 AM PDT THU AUG 26 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION ON TODAY. THIS
FRONT WILL BRING LITTLE PRECIPITATION...BUT WINDY CONDITIONS WILL
DEVELOP AND PRODUCE BLOWING DUST. MUCH COOLER EARLY AUTUMN- LIKE
CONDITIONS WILL ARRIVE ON FRIDAY. TEMPERATURES WILL REMAIN COOLER
THAN AVERAGE WITH OCCASIONAL MOUNTAIN SHOWERS THROUGH EARLY NEXT
WEEK.
&&
.DISCUSSION...
...WINDY AND DUSTY THIS AFTERNOON AND EVENING WITH CRITICALLY LOW
RELATIVE HUMIDITY LEVELS CONTRIBUTING TO ELEVATED RISK OF RAPID
FIRE GROWTH...
AS OF 18Z...OUR HIGHLY ADVERTISED COLD FRONT HAD CROSSED THE
CASCADES. WINDS AT WENATCHEE HAD SWITCHED TO THE NORTHWEST.
PRESSURE RISES AND THICK CLOUDS WERE COMMON ON THE WEST SIDE OF
THE CASCADES. THE FLOOD OF COOLER...MARINE AIR HAS BEGUN.
WE WILL BE CAREFULLY WATCHING A FIELD OF CUMULUS CLOUDS OVER
EASTERN WASHINGTON AND NORTHERN OREGON TODAY. THE 12Z RUNS OF THE
NAM AND GFS SUGGEST THAT THERE WILL BE ENOUGH ELEVATED ALONG AND
BEHIND THE COLD FRONT BETWEEN 21Z-03Z. THERE COULD BE SOME
CONVECTION FROM THE NORTHEAST BLUES AND THE SOUTHERN IDAHO
PANHANDLE. FORECAST SOUNDINGS SUGGEST A SLIM CHANCE OF
THUNDERSTORMS...HOWEVER SYNOPTIC SCALE FORCING MAY BE SUFFICIENT
TO COMPENSATE FOR THE LIMITED MOISTURE AND INSTABILITY. FOR
NOW...THUNDERSTORMS ARE NOT IN THE FORECAST...BUT MAY BE ADDED
LATER TODAY. ANY LIGHTNING STRIKES THIS AFTERNOON COULD BE
CRITICAL GIVEN THE VERY DRY CONDITIONS AND STRONG POST FRONTAL
WINDS. ANY FIRE STARTS COULD SPREAD QUICKLY THIS EVENING.
BLOWING DUST WILL BE A PROBLEM THIS AFTERNOON. VISIBILITIES OF A
MILE OR LESS WILL BE COMMON IN RECENTLY PLOWED FIELDS IN THE
COLUMBIA BASIN...THE PALOUSE...AND WEST PLAINS. MODEL SOUNDINGS
FROM THE NAM AND GFS SUGGEST THAT WIND SPEEDS AT THE TOP OF THE
MIXED LAYER WILL BE MARGINAL FOR A WIND ADVISORY...WITH THE GUST
POTENTIAL OF 40-45 MPH. HOWEVER...THE LIKELIHOOD OF BLOWING DUST
THIS AFTERNOON LEADS US TO BELIEVE THAT TODAY'S WIND EVENING WILL
BE A HIGH IMPACT WEATHER EPISODE. /GKOCH
&&
.AVIATION...
A STRONG DRY COLD FRONTAL PASSAGE TODAY WILL BRING VERY WINDY
CONDITIONS TO THE TAF SITES MAINLY AFTER 20Z. IN ADDITION...MVFR
VSBY RESTRICTIONS FROM BLOWING DUST WILL BE LIKELY FROM THE
COLUMBIA BASIN E TO THE PALOUSE AND SPOKANE AREA. SITES THAT HAVE
THE BEST CHANCE OF EXPERIENCING VISIBILITIES OF 5 MILES OR LESS
WILL BE MOSES LAKE...SPOKANE INTERNATIONAL...AND PULLMAN. LOCAL
AIRPORT VISIBILITIES OFTEN DEPEND ON THE CONDITION OF THE FIELDS
IN THE VICINITY OF THESE AIRPORTS. ANY RECENT PLOWING OR PLANTING
COULD REDUCE VISIBILITIES EVEN LOWER. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 89 48 67 43 71 48 / 10 10 10 10 20 20
COEUR D'ALENE 90 45 66 40 70 46 / 10 10 10 10 20 20
PULLMAN 89 47 65 40 70 43 / 0 10 10 10 20 20
LEWISTON 96 53 73 50 75 52 / 0 0 0 0 10 20
COLVILLE 92 44 70 41 72 44 / 10 10 20 20 20 20
SANDPOINT 91 46 66 39 70 42 / 10 10 20 20 20 20
KELLOGG 91 45 64 44 66 44 / 10 20 10 10 20 30
MOSES LAKE 87 48 73 42 75 49 / 0 0 0 0 10 10
WENATCHEE 82 47 72 45 75 52 / 0 0 10 10 20 20
OMAK 86 44 73 40 74 47 / 10 10 20 20 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING NORTHERN AND
CENTRAL IDAHO PANHANDLE (ZONE 101).
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
COEUR D'ALENE AREA...IDAHO PALOUSE...LEWISTON AREA.
WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING EAST WASHINGTON
CENTRAL CASCADE VALLEYS (ZONE 677)...EAST WASHINGTON
NORTHEAST (ZONE 686)...EAST WASHINGTON NORTHERN COLUMBIA
BASIN (ZONE 673)...EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE
687)...EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)...
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676).
BLOWING DUST ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING LOWER GARFIELD AND ASOTIN COUNTIES...MOSES LAKE
AREA...SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON
PALOUSE...WATERVILLE PLATEAU.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
LOWER GARFIELD AND ASOTIN COUNTIES...MOSES LAKE AREA...
SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
WATERVILLE PLATEAU...WENATCHEE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 554 AM PDT THU AUG 26 2010 IDZ002-003-026-WAZ032>036-041-044-271300- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 554 AM PDT THU AUG 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A DRY COLD FRONT WILL BRING WINDY CONDITIONS TO THE AREA THIS AFTERNOON AND EVENING. BLOWING DUST WILL ALSO REDUCE VISIBILITIES TO ONE MILE OR LESS OVER PORTIONS OF THE AREA. CRITICAL FIRE WEATHER CONDITIONS WILL ALSO OCCUR OVER MANY LOCATIONS DUE TO THE WINDS AND LOW HUMIDITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-WAZ037-038-042-043-271300- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 554 AM PDT THU AUG 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS TODAY. A RED FLAG WARNING HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ027-WAZ031-271300- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- 554 AM PDT THU AUG 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251923.